November 28, 2021

Antihistamine overdose in a patient with insomnia and RLS

A case presented at the 2017 Annual Meeting of the Associated Professional Sleep Societies in Boston, MA, describes a non-suicidal overdose in a patient who had self-treated for insomnia and restless leg syndrome (RLS) with a high dose of diphenhydramine.

RLS is a sleep-related disorder consisting of an urge to move the legs at rest and dysesthesia, with a circadian appearance. Common in women, RLS can cause insomnia to fall asleep or maintain sleep, or interfere with restful sleep. The disease can worsen over time, resulting in an overall poor quality of life.

Diphenhydramine is an antihistamine that has potent anticholinergic properties. It is a classic example of a sedating antihistamine, however, studies have shown that diphenhydramine can also worsen RLS at significantly high doses.

In this case, a 57-year-old Caucasian woman experienced hypersomnolence and altered mental status after ingesting 20-30 tablets of 25 mg diphenhydramine. The patient had a significant history of sleep onset insomnia for 5 years, aggravated by RLS, which had not been diagnosed prior to this event. The patient did not suffer from any other intoxication or head trauma upon admission.


Continue reading

According to the patient, she had “kicked” her legs in an attempt to relieve the restlessness in her legs, which resulted in multiple bruises on her upper thighs. She reported self-treatment for her insomnia with diphenhydramine and had steadily increased her dose for sleep induction, which made RLS worse. During her self-treatment, the patient was unaware of the complications caused by diphenhydramine. The high dose resulted in its unintentional overdose.

Suicidal intent was excluded in the diagnosis because the patient recognized that the large ingestion was only a treatment for her insomnia, not an intentional overdose. After diagnosis and treatment, the patient was discharged on clonazepam 2 mg for the treatment of her sleep onset insomnia. The patient responded positively to treatment, and showed significant improvement on follow-up.

The authors were able to conclude that “the late diagnosis and his lack of knowledge of the effects of diphenhydramine on RLS prolonged and complicated his illness and resulted in self-harm and hospitalization”.

Reference:

Basora E, Wani A, Varghese R et al. High-dose non-suicidal antihistamine ingestion in a 57-year-old woman with insomnia and restless legs syndrome. Summary 1241. SLEEP 2017. Vol 40. 2017.


Source link